Iowa, 2003

Hail in Iowa, May 29, 2003

May 29, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, May 29, 1:25 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT THU MAY 29 2003

MAIN FORECAST PROBLEMS CENTER AROUND CHANCE AND STRENGTH OF
THUNDERSTORMS TONIGHT...THEN BREEZY CONDITIONS AND RESULTANT
TEMPERATURES AFTER FRONTAL PASSAGE FRIDAY...THEN TIMING ANY SHORT
WAVES LATER IN THE EXTENDED FORECAST.

LATEST SURFACE ANALYSIS INDICATED THE SURFACE TROUGH HAD MOVED TO
WEST CENTRAL NEBRASKA WITH LOWER 60S DEWPOINTS POOLING NORTHWARD
TOWARD SOUTH DAKOTA. THE BOUNDARY LAYER REMAINED QUITE STABLE THE
FURTHER EAST YOU GO WITH DEWPOINTS MIXING DOWN INTO THE THE MID
40S...EVIDENCE OF THE DRY AIR THAT IS IN PLACE ACROSS OUR AREA.
NOTABLE FEATURES ON THE UPPER AIR ANALYSIS THIS MORNING PINPOINTED
THE INCREASING MID LEVEL CAP AT H7 WITH +12 TO +14 AIR NOSING
EASTWARD TO AT LEAST THE MISSOURI RIVER THIS EVENING. MEANWHILE A
STRONG RIDGE PERSISTED ACROSS THE DESSERT SOUTHWEST...AND AS
EXPECTED IN A NORTHWEST FLOW REGIME...MOISTURE IS SIMPLY NOT THERE
EXCEPT AT THE MID LEVELS WHICH IS TOPPING THE RIDGE AND BEGINNING TO
EDGE SOUTHEAST THROUGH THE DAKOTAS. AN ISOLATED THUNDERSTORM HAS
DEVELOPED AHEAD A VORT MAX AND WAS NEAR SIOUX FALLS...MOVING
SOUTHEAST LIKELY AFFECTING OUR IOWA COUNTIES LATE THIS AFTERNOON.

FEEL THAT AS DYNAMICS SHIFT EASTWARD INTO EASTERN NEBRASKA...STORMS
WILL HAVE A HARD TIMING BREAKING THROUGH THE INCREASING CAP. CIN
VALUES RANGE FROM 200 TO 500 J/KG DESPITE SURFACE BASED CAPES
APPROACHING 2000 J/KG. FEEL THAT BEST CHANCE OF PRECIPITATION WILL
BE ACROSS SOUTHWEST IOWA WHERE LITTLE TO NO CIN WILL EXIST...LESS OF
A CAP AND THE DEEPEST MOISTURE TOPPING THE RIDGE. SHEAR VECTORS
RANGE 50 TO 60 KNOTS WITH 3KM HELICITY VALUES INCREASING TO ABOVE
500 AS LOW LEVEL WINDS BACK IN RESPONSE TO ADVANCING SURFACE TROUGH.
THUS...BEST THREAT FOR ISOLATED SEVERE STORMS APPEARS TO BE MISSOURI
RIVER EASTWARD. AS THE TROUGH PUSHES INTO THE FORECAST AREA
OVERNIGHT...STILL FEEL THAT THE BEST CHANCE FOR RAIN WILL BE ACROSS
SOUTHWEST IOWA...THEN PUSHING MOSTLY EAST OR SOUTHEAST OF THE
FORECAST AREA BY MORNING. WILL STILL HOLD ONTO A SLIGHT CHANCE OF
MORNING SHOWERS IN THE FAR SOUTHEASTERN ZONES FOR AN HOUR OR TWO.
LOWS TONIGHT SHOULD BE RATHER MILD WITH WEDGE OF 18 TO 24 DEGREES C
AT H85 HOLDING TEMPERATURES IN THE LOWER 60S.

FRIDAY APPEARS TO BE A DAY SIMILAR TO YESTERDAY WITH WINDS BECOMING
NORTHWEST AFTER THE FRONTAL PASSAGE AND INCREASING TO BREEZY
CONDITIONS...SOMEWHERE IN THE NEIGHBORHOOD OF 15 TO 25 MPH WITH
GUSTS TO 30 NOT OUT OF THE QUESTION GIVING DECENT LOW LEVEL MIXING
AND MOMENTUM TRANSFER FROM ABOUT 800 MB.

IN LATER PERIODS...THE NEXT CHANCE FOR RAIN LOOKS TO BE ON
SUNDAY...ABOUT 12 HOURS AHEAD OF THE PREVIOUS FORECAST AS A RESULT
OF THE SHORT WAVE NOW ENTERING THE CALIFORNIA COAST. THE SHORT WAVE
WILL HELP TO BREAK DOWN THE WESTERN RIDGE AND IN DOING SO MINORS OUT
CONSIDERABLY. NEVERTHELESS...THE REMNANTS EJECT A LOW INTO NEBRASKA
SUNDAY AND MOVE IT ACROSS THE STATE...MOVING EAST AND SOUTH OF THE
AREA BY MONDAY. WILL HAVE A BREAK IN THE PRECIPITATION MONDAY...WITH
ANOTHER CHANCE OF RAIN AGAIN ON TUESDAY...THEN DRY AGAIN ON
WEDNESDAY AND THURSDAY.

.OMA...NONE

DEWALD
Hazardous weather outlook, May 29, 4:00 PM CST, 3 hours 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT OVER EASTERN
NEBRASKA INTO SOUTHWEST IOWA.  A FEW COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THIS
OCCURRING APPEARS TO BE BEST ALONG AND EAST OF THE MISSOURI
RIVER.	INSTABILITY...A DEVELOPING LOW LEVEL JET AND THE APPROACH
OF A COLD FRONT WILL BE THE MAIN FACTORS CONTRIBUTING TO
THUNDERSTORM DEVELOPMENT.  WARM TEMPERATURES IN THE MID LEVELS OF
THE ATMOSPHERE MAY REDUCE THE CHANCES FOR THUNDERSTORMS WEST OF
THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...WITH
ANOTHER CHANCE AGAIN ON TUESDAY.  IT REMAINS TOO EARLY TO
DETERMINE THE INTENSITY OF THESE POTENTIAL STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG
AND EAST OF THE MISSOURI RIVER.

KING

In the hours before

Local storm report, May 29, 5:35 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    8 N WAYNE                 NE   .75 INCH HAIL
05/29/03   CEDAR                          REPORTED BY PUBLIC.

0613 PM    8 N WAYNE                 NE   .75 INCH HAIL
05/29/03   WAYNE                          REPORTED BY PUBLIC.
Local storm report, May 29, 6:01 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    4 E PERSIA                IA   .88 INCH HAIL
05/29/03   HARRISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 29, 6:16 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
716 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    8 E CARSON                IA   .75 INCH HAIL
05/29/03   POTTAWATTAMIE                  REPORTED BY PUBLIC.

The radar

The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
May 29, 7:01 PM CST
Where
Page County, Clarinda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -95.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357192.